Indian Journal of Drugs in Dermatology

LETTERS TO EDITOR
Year
: 2016  |  Volume : 2  |  Issue : 1  |  Page : 43--44

Pityriasis Rosea-like eruption induced by loperamide


Vidya Kharkar, Sunanda Mahajan, Tulika Yadav 
 Department of Dermatology, Seth GS Medical College and KEM Hospital, Parel, Mumbai, Maharashtra, India

Correspondence Address:
Vidya Kharkar
Department of Dermatology, Seth GS Medical College and KEM Hospital, Parel, Mumbai, Maharashtra
India




How to cite this article:
Kharkar V, Mahajan S, Yadav T. Pityriasis Rosea-like eruption induced by loperamide.Indian J Drugs Dermatol 2016;2:43-44


How to cite this URL:
Kharkar V, Mahajan S, Yadav T. Pityriasis Rosea-like eruption induced by loperamide. Indian J Drugs Dermatol [serial online] 2016 [cited 2020 Sep 18 ];2:43-44
Available from: http://www.ijdd.in/text.asp?2016/2/1/43/184095


Full Text



Sir,

Pityriasis rosea (PR) is acute-onset papulosquamous disorder, characterized by onset of herald patch followed by secondary exanthematous eruption of multiple annular scaly patches over the trunk with peripheral scales. Exact cause of PR is not known; however, infection with human herpesvirus 7 has been inscriminated as one of the causes. Various drugs have been known to induce PR-like rash. At times, drug-induced PR has different clinical characteristics. We report a rare case of papulovesicular PR induced by loperamide prescribed for the treatment of diarrhea.

A 25-year-old male came with complaints of pruritic, generalized reddish elevated skin lesions of 3 days duration. Initially, the lesions were reddish macules and patches covered with scales over the trunk [Figure 1] and extremities. The lesions progressed rapidly to form multiple, tiny fluid and pus-filled lesions over the trunk as well as the extremities. There was history of ingestion of loperamide taken for diarrhea, a week before the onset of lesions. There was no history of any other drug taken for diarrhea. There was history of local application of soothing lotion such as calamine lotion for the same. On examination, there were multiple discrete erythematous papules, vesicles, and pustules over the trunk and upper and lower extremities. A few lesions were annular with collarette of scales. Lesions over the back were arranged along the lines of Langer forming “Christmas tree” pattern.{Figure 1}

Routine investigations were within normal limits. Gram stain from the pustules revealed no organisms. Histopathology of a papulovesicle showed upper dermal edema, along with superficial perivascular lymphohistiocytic infiltrate mixed with eosinophils [Figure 2]. Loperamide was discontinued and the patient was treated symptomatically with cold water compresses to relieve itching along with oral antihistamines. Rash started resolving in a week [Figure 3] leaving behind postinflammatory hyperpigmentation. No relapses were observed on follow-up. Rechallenge was not considered owing to the extreme discomfort which the patient suffered from his illness.{Figure 2}{Figure 3}

PR-like eruption is associated with drugs such as captopril, lisinopril, bismuth, ergotamine, terbinafine, benfluorex, lithium, gold salts, D-penicillamine or levamisole, omeprazole, isotretinoin, and metronidazole.[1],[2],[3]

Newer drugs such as imatinib mesylate,[4] adalimumab,[5] and etanercept [6] have been also reported to cause PR-like eruptions. Atzori et al. reported eight cases of drug-induced PR in 3 years period which were most commonly observed due to angiotensin-converting enzyme inhibitors followed by hydrochlorothiazide.[7] Most cases are probably underreported as classical PR is usually milder and self-limiting and thus are not followed for a long period. Eruption usually appears 5–20 days following the ingestion of the drug. Drug-induced PR-like rash has acute onset with the absence of herald patch and is associated with severe itching. Atypical manifestations such as inflammatory and vesicular lesions are usually present. Histopathology showed eosinophilic infiltrates in the skin. Drug-induced PR shows rapid resolution of the rash on withdrawal of the drug. This case highlights the importance of taking a detailed drug history when the patient presents with an “acutely” evolving PR-like eruption which is pruritic in nature. To date, to the best of our knowledge, loperamide has not been reported to cause PR-like eruption. A dermatologist should be aware of drug-induced PR due to drug such as loperamide.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Hanjani NM, Rencic A, Whitmore SE. Pityriasis rosea-like eruption due to bismuth. Cutis 2006;77:166-8.
2Aydogan K, Karadogan SK, Adim SB, Tunali S. Pityriasis rosea-like eruption due to ergotamine: A case report. J Dermatol 2005;32:407-9.
3Senol M, Ozcan A, Ozcan EM, Aydin EN. Pityriasis rosea-like eruption due to lithium. Clin Drug Investig 2004;24:493-4.
4Brazzelli V, Prestinari F, Roveda E, Barbagallo T, Bellani E, Vassallo C, et al. Pityriasis rosea-like eruption during treatment with imatinib mesylate: Description of 3 cases. J Am Acad Dermatol 2005;53 5 Suppl 1:S240-3.
5Rajpara SN, Ormerod AD, Gallaway L. Adalimumab-induced pityriasis rosea. J Eur Acad Dermatol Venereol 2007;21:1294-6.
6Guarneri C, Polimeni G, Nunnari G. Pityriasis rosea during etanercept therapy. Eur Rev Med Pharmacol Sci 2009;13:383-7.
7Atzori L, Pinna AL, Ferreli C, Aste N. Pityriasis rosea-like adverse reaction: Review of the literature and experience of an Italian drug-surveillance center. Dermatol Online J 2006;12:1.